Erowid
 
 
Plants - Drugs Mind - Spirit Freedom - Law Arts - Culture Library  
Erowid References Database
Lauterbach EC, Abdelhamid A, Annandale JB. 
“Posthallucinogen-like visual illusions (palinopsia) with risperidone in a patient without previous hallucinogen exposure: possible relation to serotonin 5HT2a receptor blockade”. 
Pharmacopsychiatry. 2000 Jan;33(1):38-41.
Abstract

BACKGROUND: Previous reports document visual illusions resembling hallucinogen persisting perception disorder (HPPD) after risperidone treatment in patients with histories of previous LSD exposure.

METHODS: We report a case with visual disturbances resembling HPPD after each of three consecutive risperidone dose increases.

RESULTS: Contrasting with previous reports, our patient lacked any history of substance abuse, particularly hallucinogen exposure. She lacked neurologic or other contributory illnesses. Illusions generally remitted within 48 hours each time. Coadministration of trazodone and clonazepam may have contributed to these phenomena, although clonazepam has been used to treat this condition. She had been unusually sensitive to the side-effects of many psychotropics. CONCLUSIONS: This case is unique due to the absence of substance abuse. This and another report note heightened sensitivity to medication side-effects. Visual phenomena resembling HPPD evidently can occur with risperidone and, possibly, other atypical antipsychotics and certain antidepressants regardless of previous hallucinogen use. Several lines of evidence implicate reduced 5HT2a serotonin receptor stimulation rather than increased 5HT2c stimulation.

Department of Psychiatry and Behavioral Sciences, Neurology Section Mercer University School of Medicine, Macon, GA 31207, USA.
Submit Comment
[ Cite HTML ]